Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Jackson, KY

July 26, 20224 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2022, 12:37 PM EDT for 4 counties in Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 12:37 PM EDT (16:37 UTC)
Expired
Jul 26, 2022, 2:00 PM EDT
In force
83 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS53 KJKL 261637
FFWJKL
KYC051-109-125-203-261800-
/O.NEW.KJKL.FF.W.0028.220726T1637Z-220726T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1237 PM EDT Tue Jul 26 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Laurel County in south central Kentucky...
  Southeastern Rockcastle County in south central Kentucky...
  Northwestern Clay County in southeastern Kentucky...
  Southwestern Jackson County in southeastern Kentucky...

* Until 200 PM EDT.

* At 1237 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  London, Atlanta, Greenmount, Victory, Peoples, Eberle, Mcwhorter, 
  Parrot, Moores Creek, Mershons, Cornelius, Templer, East 
  Bernstadt, Carico, Lamero, Deese, Cruise, Bond, Carmichael and 
  Pittsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3731 8427 3736 8392 3736 8390 3721 8382
      3713 8423

FLASH FLOOD...RADAR INDICATED

$$

VORST
1 follow-up statement
983 
WGUS73 KJKL 261753
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
153 PM EDT Tue Jul 26 2022

KYC051-109-125-203-261803-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-220726T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Jackson KY-Laurel KY-Rockcastle KY-
153 PM EDT Tue Jul 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN LAUREL, SOUTHEASTERN ROCKCASTLE, NORTHWESTERN CLAY AND 
SOUTHWESTERN JACKSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Wednesday for 
portions of east central Kentucky, northeast Kentucky, south central 
Kentucky and southeast Kentucky.

LAT...LON 3731 8427 3736 8392 3736 8390 3721 8382
      3713 8423

$$

VORST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:37 AM EDT, 1 hour earlier.

Area forecast discussion, Jul 26, 11:37 AM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1137 AM EDT Tue Jul 26 2022

.UPDATE...
Issued at 1137 AM EDT TUE JUL 26 2022

Showers and thunderstorms continue to back-build and pass
repeatedly across portions of the area this morning. Locations of
main concern at this time is portions of Magoffin, Martin, and
Floyd where up to 3-3.5 inches of rain has fallen thus far this
morning. Additional showers and thunderstorms are lining up to the
west-southwest and are expected to move over the same general
area during the next hour or so. It appears some significant
flooding could occur in these areas. Also watching Rockcastle and
Jackson counties further west closely.

Surface boundary is draped across the region, with strongest
convection in the warm sector to the south. All the ingredients
are in place for heavy rainfall, high PWATs north of 2 inches,
high freezing levels, and while storm motion is relatively high,
steering flow aloft is parallel to the boundary allowing for
efficient rainmakers that continue to train. Saw no reason why
there shouldn't be a watch out and issued accordingly. Initially
there was some question of where exactly the axis of highest
threat would set up. That axis appears to have set up across
the heart of the CWA. Am still concerned about the north based on
recent HREF solutions over the next 24 hours, but eventually the
axis will shift southward and as a result our southern most
counties will need to be covered by a watch as well.

Updated the forecast package for the Flash Flood Watch which is
in effect until 8 pm Wednesday for most of our area. This will
likely be expanded in time and area over the next forecast cycle
or two. Otherwise, updated hourly grids, PoPs, etc. for latest
trends. Wound up dropping temps a bit where most of the rain is
falling, though can't help but to wonder if temps will move much
at all across the central portions of the area. Some sun still
managing to get through to our south, helping with the source of
warm, moist, unstable air being brought further north towards the
surface boundary. In general conditions look favorable for heavy
rainfall over the next few days as the frontal boundary oscillates
north and south across eastern Kentucky.

UPDATE Issued at 738 AM EDT TUE JUL 26 2022

The forecast generally remains on track. Have increased PoPs
across the northern tier of the CWA, as well as beefed up sky
coverage here. Have also loaded and blended the latest obs to
incorporate any on going trends. Updates have been sent to NDFD
and Webfarms.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 415 AM EDT TUE JUL 26 2022

The latest surface analysis depicts a quasi-stationary boundary
sitting across the Commonwealth early this morning, running from the
northern tier of the CWA and back through Western Kentucky. Showers
and a few storms have continued, primarily across the southern half
of the CWA, as moisture transport is more enhanced in combination
with higher PWATs across this area. Anticipate activity to gradually
diminish over the next few hours, as the focus shifts north into the
morning and afternoon hours. An upper level shortwave is expected to
progress across the area today, bringing renewed showers and storms
that will overspread from the northwest to the southeast through the
day. Flash flooding over the severe threat remains the biggest
concern today. Fortunately, FFG is the highest across the north, due
to the lack of better convection in these areas yesterday, so the
ground will be able to handle this activity much better than the SW.
6-hour mean HREF members suggest the highest QPF to be around an
inch, which should be doable for most locations given the drier
antecedent conditions. Even so, soundings depict long skinny CAPE
in combination of 2" PWATs, which could remedy for a few isolated
instances of flash flooding within thunderstorms. This will be
particularly so for areas that see repeated activity. Storm
motions appear fast enough (around 25 kts) for most issues to be
avoided but not entirely ruled out. As the swath of activity
shifts southeast into the later part of the day, instability will
begin to dwindle, which should aid in diminishing PoP.

Working into this evening and tonight, the stalled frontal boundary
will begin lifting north in the form of a warm front, as a closed
low and associated upper level trough begin digging across Southern
Ontario and through the Ohio River Valley. There is some model
discrepancy on how much this front actually moves, or if it will at
all before washing out across the area. If this is the case, which
CAMs are hinting at, we could see a better opportunity for diurnally
driven convection again Wednesday afternoon/evening. A cold front
will then set its sight to the area, which will be attached to the
parent low in Canada, with areas of low pressure expected to develop
along this boundary as it works east to end the period.

As far as temperatures, will likely see a gradient between the north
and south today. With better and more widespread convection expected
in the north the first half of the day, it will be challenging for
locations to top the mid and upper 70s, while southern counties top
out in the mid 80s. Our quietest, or lowest PoP for the short-term,
will come early tonight between waves, with a 20-40% between 00-06z.
Redevelopment will then occur into the day Wednesday, with highs
generally topping out in the low and mid 80s. This could vary though
depending on the boundary as well as how widespread cloud cover and
convection becomes during the day. Lows tonight will bottom out
around the 70 degree mark.

.LONG TERM...(Wednesday night through Monday)
Issued at 519 AM EDT TUE JUL 26 2022

The aforementioned frontal boundary from the short term period
will be slowly dissolving over the region as the long term period
begins. The southern edge of the prevailing westerlies aloft will
be overhead, with the flow curving around a large closed low over
Ontario. The northern edge of the tropical regime interacting
with the mid latitude system will result in deep moisture and
precipitable water still around 2 inches. Periodic
showers/thunderstorms will occur, but confidence in timing is not
very high. An impulse moving around the upper low will support
another cold front which should move into KY from the northwest on
Friday. This front is expected to make it a bit further south
before it loses momentum. Presently, it looks like it will stall
a little south of KY early in the weekend, allowing somewhat
cooler and drier air to arrive, especially in the northern portion
of the JKL forecast area. The best chance at seeing a break in
the wet weather will be in the north. The very moist atmosphere
will allow for efficient rain production, and locations where
thunderstorms are most persistent will continue to have a flooding
risk before cold fropa.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 738 AM EDT TUE JUL 26 2022

A tricky day for aviation, as most start in MVFR. The exception is
SYM and SJS, where IFR to LIFR ceilings for on going convection
will start off the period. As the day progresses, most sites will
return to MVFR through the afternoon. Still though, any
thunderstorms passing near or over a site will reduce visibilities
and ceilings for a time, as well as allow for gusty and erratic
winds. The best timeframe for these dips will generally be between
17z and 21z, before bettering conditions to MVFR and VFR return this
evening. Winds will generally be out of the southwest today at
less than 10 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KYZ044-050>052-058>060-
068-069-079-080-104-106>120.

&&

UPDATE...RAY
SHORT TERM...BB
LONG TERM...HAL
AVIATION...BB
Hazardous weather outlook, Jul 26, 11:05 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1105 AM EDT Tue Jul 26 2022

KYZ044-050>052-058>060-068-069-079-080-104-106>120-271100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1105 AM EDT Tue Jul 26 2022

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Showers and thunderstorms will
tend to pass repeatedly across the same areas at times as a
surface frontal boundary oscillates north and south across eastern
Kentucky. This could lead to instances of flash flooding. The
storms will generally diminish during the evening hours, before
picking back up late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rounds of showers and thunderstorms are expected Wednesday
through Monday, which could lead to localized flash flooding.
Areas that see repeated or persistent activity through the week
will be most prone to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
through this week.

KYZ083>088-271100-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
1105 AM EDT Tue Jul 26 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Locally heavy rain will be
possible, making areas susceptible to minor flooding, especially
at locations that are prone to flooding easily. The storms will
generally diminish during the evening hours, before picking back
up late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rounds of showers and thunderstorms are expected Wednesday
through Monday, which could lead to localized flash flooding.
Areas that see repeated or persistent activity through the week
will be most prone to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
through this week.

BB/HAL

In the hours before

Local storm report, Jul 26, 11:11 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      BONANZA                 37.69N 82.87W
07/26/2022                   FLOYD              KY   TRAINED SPOTTER

            1 1/2 TO 2 FEET OF WATER FLOWING DOWN ABBOTT
            CREEK ROAD.

&&

CARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:43 PM EDTSpecial Weather StatementJKLMcCreary47 min
Jul 25, 11:16 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 26, 9:23 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 9:57 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin3 hr
Jul 26, 10:01 AM EDTFlash Flood WarningJKLFloyd, Magoffin, Pike3 hr
Jul 26, 10:10 AM EDTFlood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more3 days
Jul 26, 10:19 AM EDTFlash Flood WarningJKLMartin, Pike4 hr
Jul 26, 10:47 AM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin3 hr
Jul 26, 11:10 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Laurel, Lee, Owsley and 2 more3 hr
Jul 26, 11:19 AM EDTFlash Flood WarningJKLPike4 hr
Jul 26, 11:29 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Perry3 hr
Jul 26, 11:32 AM EDTFlash Flood WarningJKLFloyd, Martin, Pike2 hr
Jul 26, 12:44 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 1:08 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Wayne, Whitley112 min
Jul 26, 1:38 PM EDTAreal Flood AdvisoryJKLBell, Clay, Leslie, Perry112 min
Jul 26, 3:29 PM EDTAreal Flood WarningJKLPike3 hr
Jul 26, 3:30 PM EDTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike3 hr
Jul 26, 3:33 PM EDTSpecial Weather StatementJKLWhitley27 min

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.